I've had hypothyroidism for years and have taken Levothyroxine. In November 2014, my blood work showed my level was 20 and out of the normal range, so my doctor changed my dosage from 112 to 137. I've been taking that for 6 weeks now, and for about the last 4 weeks, I've experienced nausea, a queasy stomach, and reduced appetite off and on. Could these symptoms be caused by the increase in my thyroid med? I'm glad it is not all of the time, but I'm also curious why it would fluctuate. For example, sometimes I'll feel nauseous at breakfast time but then pretty normal at lunch, or in the evening I'll feel queasy and not hungry for a couple of hours, but then at night I will feel a little hungry again. Maybe these symptoms fluctuate if the level of medication in my system fluctuates as well, being higher at some points during the day and lower as it comes closer to the time for me to take it again? Thanks for any help. I'm tired of feeling queasy and having a lack of appetite, and want to feel hungry and enjoy food again!
Can a change in my Levothyroxine dose cause nausea?
Question posted by greenmanatee7 on 5 Jan 2015
Last updated on 19 October 2021 by wiserlady
I know this is an old question, but it's important. I've been on levothyroxine for underactive thyroid for about seven years. I am now struggling with various illnesses and for some reason all of a sudden when I take my levothyroxine I get a bad stomach and nausea about twenty minutes later. This has nothing to do with how I should take it at a certain time of the day with water etc, have been doing all of that ever since day one, and never had these problems before. And it is not a new or different brand. The leaflet that comes with the medication now says that you can get nausea etc if you are taking an overdose or too much, but I know I am not.
Can I ask a question tied to yours? I just began the medication 12-2017 and I was prescribed 150mg which seemed to be working okay. Well, when they had me retest my levels a month later they lowered my dose to 100mg. I feel significantly worse now and have extreme nausea every time I take it within 20 minutes of taking it sometimes. Could it be the brand or am I just being silly?
Update: I got my blood work done, and now my number is too low! They said the range is 0.358 to 3.740, and now my TSH is 0.276. I'll have to look up more about the symptoms of hyperthyroidism. I read hyperthyroidism is usually INcreased appetite, and hypothyroidism is DEcreased appetite, but when my numbers have been too high in the past, I've never felt less hungry. I either have felt the same or if anything more hungry, so maybe with me, the two changes in appetite are reversed lol.
I still feel the same way (little appetite and sometimes nauseous), but I hope with the next change in my Levo I will start to feel better again.
I wish contacting the doctor with a single question was easier! Anything during an appointment is easy, but otherwise it always involves several calls back and forth, one to the receptionist who records my question, a call back from a medical assistant, and then if I have another comment or question, they say they'll ask my doctor for me, and I wait for another call back. etc. It is frustrating sometimes!
I'm sorry you aren't feeling well either :(, but it makes me feel a little better knowing someone else is experiencing the same thing.
I don't remember experiencing any side effects when my dose was adjusted in the past, and I'm the type of person who always worries if I don't feel well for more than a few days that something more serious is wrong, but since my feelings of nausea and decreased appetite started right around the time my medication was changed, I'm really hoping that could be the cause.
I had my blood work done today, so I will post again for the results. Thanks for the idea about anti-nausea meds. Usually I don't like taking extra medications since they can be so expensive, but if I keep feeling this way, I will definitely ask my doctor to see if they could help!
I could have written your post as I`m exactly the same. I`m hypothyroid after having RAI 3 months ago and still climbing through the doses of levo. I was raised to 150 mcg 12 days ago and the nausea is getting better, my GP thinks the nausea is thyroid related. He`s given me some anti sickness pills to help for now. I don`t believe mine is because I`ve raised the dose but because I`m still under medicated- so I`m not sure if yours is the same? I am the same feeling less nausea and more hungry at night and agree its the circadian rhythm of the how the thyroid levels fluctuate. .Perhaps you can ask your doctor for some anti nausea meds to help.
- Levothyroxine uses and safety info
- Levothyroxine information for Healthcare Professionals (includes dosage details)
- Side effects of Levothyroxine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.